Alert archive / Hawaii / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Honolulu, HI

March 26, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 26, 2018, 12:46 PM HST for Hawaii County, Hawaii. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2018, 12:46 PM HST (22:46 UTC)
Expired
Mar 26, 2018, 1:15 PM HST
In force
29 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 5 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUHW50 PHFO 262246
SVRHFO
HIC001-262315-
/O.NEW.PHFO.SV.W.0006.180326T2246Z-180326T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
1246 PM HST MON MAR 26 2018

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Hawaii in Hawaii County

* Until 115 PM HST

* At 1246 PM HST, a severe thunderstorm was located over Discovery
  Harbour, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kawa Flats, Naalehu, Pahala, Wood Valley and Punaluu Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

&&

LAT...LON 1897 15572 1900 15578 1931 15548 1921 15536
      1913 15551 1908 15556 1904 15556 1902 15559
      1899 15559 1891 15568
TIME...MOT...LOC 2246Z 233DEG 12KT 1900 15565 

HAIL...0.75IN
WIND...60MPH
 
$$

M Ballard
2 follow-up statements
751 
WWHW50 PHFO 262300
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
100 PM HST MON MAR 26 2018

HIC001-262315-
/O.CON.PHFO.SV.W.0006.000000T0000Z-180326T2315Z/
Hawaii in Hawaii HI-
100 PM HST MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM HST
FOR HAWAII IN HAWAII COUNTY...

At 100 PM HSTa severe thunderstorm was located over Kawa 
Flats, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kawa Flats, Naalehu, Pahala, Wood Valley and Punaluu Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 1897 15572 1900 15578 1931 15548 1921 15536
      1913 15551 1908 15556 1904 15556 1902 15559
      1899 15559 1891 15568
TIME...MOT...LOC 2300Z 222DEG 23KT 1911 15556 

HAIL...0.75IN
WIND...60MPH
 
$$

M Ballard
360 
WWHW50 PHFO 262312
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
112 PM HST MON MAR 26 2018

HIC001-262321-
/O.EXP.PHFO.SV.W.0006.000000T0000Z-180326T2315Z/
Hawaii in Hawaii HI-
112 PM HST MON MAR 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY WILL
EXPIRE AT 115 PM HST...
                
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with thunderstorms.

LAT...LON 1897 15572 1900 15578 1931 15548 1921 15536
      1913 15551 1908 15556 1904 15556 1902 15559
      1899 15559 1891 15568
TIME...MOT...LOC 2311Z 233DEG 12KT 1913 15553 

$$

M Ballard

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:42 AM HST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 26, 9:42 AM HST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
942 AM HST Mon Mar 26 2018

.SYNOPSIS...
Conditions remain unstable enough for isolated thunderstorms this
morning. The atmosphere is expected to stabilize later today. Low
pressure north of the islands will continue to drift north and
weaken over the next couple of days, which will result in winds
over the region becoming light and variable. A cold front
approaching from the northwest next weekend will likely stall near
Oahu and could bring widespread showers to Kauai and Oahu next
weekend.

&&

.DISCUSSION...
Have made several updates to the grids this morning in response to
thunderstorms that lingered north of Oahu, and those that formed
near the Big Island. Model data suggests there is sufficient upper
level support to continue the threat for thunderstorms near the
Big Island throughout the morning and into the afternoon.
Thunderstorms have recently made their way onto the Big Island in
the Puna district.

The low pressure system north of the islands, coupled with an
upper level shortwave rotating through the islands, is the
culprit for the instability over and near the islands this
morning. As the low lifts north, and the shortwave rotates
through, the unstable airmass will lift northward, allowing a
more stable airmass to settle in over the islands.

Tuesday and Wednesday are expected to be light wind days around
the islands with local land and sea breezes possible. By Thursday,
high pressure far to the northeast will have a ridge building back
in over the islands from the south. This ridge will bring
southeast to easterly winds to the islands, but relatively dry
conditions are expected.

Thursday night and into Friday, a cold front will approach the
islands from the northwest. This front is associated with a low
far northwest of the islands that will move to the northeast over
the weekend. This will prevent the front from moving much past
Oahu, but will bring showers to Kauai and Oahu for much of the
weekend.

The GFS model develops a low along the front during the weekend,
and moves the low to the northeast. This could help to spread some
showers to the remaining islands next week.

&&

.AVIATION...
SFC high of 1032mb centered at 36N137W moving NE at 10kt. Low N of
Hawaii moving NNE. Predominant flow is out of the S/SW and winds
will generally be light over the next couple of days. A line of
showers associated with a trough will cross over over Oahu this
morning along with a few showers over Molokai and Maui. Stronger
showers and embedded thunderstorms are located just off the south
coast of the Big Island and sporadic showers off their west coast
moving inland this morning. Mostly VFR conditions today with
pockets of MVFR conditions with low ceilings and visibilities
associated with the rain. Isolated IFR conditions possible with
the thunderstorms.

&&

.MARINE...
A passing upper trough to our north will result in isolated
thunderstorms around the central and eastern coastal waters
through the rest of today.

Winds and seas are expected to remain below Small Craft Advisory
levels for the next several days, and there are no significant
swells expected during that time.

The current northeast swell will continue to slowly subside over
the next several days. A small short-period northwest swell is
expected to persist through Thursday, and small south and
southwest swells will continue over the next several days. Models
show a strong low developing off Japan and moving to the east
through much of the week. This could generate a northwest swell
that could bring advisory level surf to north and west facing
shores by the upcoming weekend.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Tuesday for Big Island Summits.

&&

DISCUSSION...M Ballard
AVIATION...Chevalier
MARINE...Foster

In the hours before

Local storm report, Mar 26, 9:44 AM HST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
944 AM HST MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             5 SSE KEAAU             19.55N 155.01W
03/26/2018  M0.25 INCH       HAWAII             HI   PUBLIC

            PEA SIZE HAIL HAS FALLEN OVER HPP SUBDIVISION.

&&

JSAUCIER
Special weather statement, Mar 26, 12:34 PM HST, 12 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1234 PM HST MON MAR 26 2018

HIZ023>025-027-262300-
Big Island North and East-Kona-Big Island Interior-South Big Island-
1234 PM HST MON MAR 26 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1234 PM HST, a strong thunderstorm was located near Naalehu, or 49
miles southeast of Kailua-Kona, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaii Volcanoes National
Park, Hawaiian Ocean View, Punaluu Beach, Volcano, Discovery Harbour,
Hawaii Volcanoes Park Kahuku Unit and Waiohinu.

LAT...LON 1897 15572 1904 15588 1951 15538 1931 15508
      1926 15519 1927 15529 1921 15536 1913 15551
      1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 2234Z 223DEG 22KT 1900 15564

M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:21 PM HSTSpecial Marine WarningHFO114 min
Mar 25, 6:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 25, 9:22 PM HSTAreal Flood AdvisoryHFOHawaii53 min
Mar 25, 11:02 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 26, 1:46 AM HSTSpecial Marine WarningHFO89 min
Mar 26, 2:27 AM HSTSpecial Weather StatementHFO63 min
Mar 26, 3:36 AM HSTHigh Wind WarningHFOHawaii47 hr
Mar 26, 4:08 AM HSTSpecial Marine WarningHFO112 min
Mar 26, 8:18 AM HSTSpecial Marine WarningHFO87 min
Mar 26, 9:39 AM HSTSpecial Marine WarningHFO96 min
Mar 26, 11:09 AM HSTSpecial Marine WarningHFO66 min
Mar 26, 11:32 AM HSTSpecial Marine WarningHFO43 min
Mar 26, 11:40 AM HSTSpecial Marine WarningHFO95 min
Mar 26, 12:34 PM HSTSpecial Weather StatementHFOHawaii26 min
Mar 26, 12:36 PM HSTSpecial Marine WarningHFO84 min
Mar 26, 12:47 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao27 hr
Mar 26, 1:18 PM HSTSpecial Weather StatementHFOHawaii27 min
Mar 26, 1:36 PM HSTSpecial Marine WarningHFO84 min
Mar 26, 1:36 PM HSTSpecial Weather StatementHFOHawaii54 min
Mar 26, 1:42 PM HSTSevere Thunderstorm WarningHFOHawaii33 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.